Back to all discussions

Can I switch my inhaler without talking to the doctor?



Hi, I have been on Duo-resp for 2 years, its managed my asthma well, but for the last 8-10 weeks I've had a hoarse voice, I went to docs who thought it might be my job partly to blame (I'm a swimming teacher) but also could be my inhalers, she has booked me an app at the ENT clinic for January, and given me now 3 inhalers to take as an alternative! I have Alvesco (ciclesonide), to take once a day. Formoterol, to take twice a day, and back to my salbutamol inhaler as a reliever! 2 weeks later and my voice is no better, but my asthma seems to be worse! The nurse did say that it may not be as good for me as the Duo-resp, but didn't say what to do in that situation. My question is, can I, should I, switch back to Duo-resp without speaking to my doc? it's Christmas eve and obviously docs are closed now! I'm not happy with how I'm feeling with my asthma, but at the same time, I need my voice to recover! I appreciate any help and advice!

Have a question for the community? Ask here!

[lead_gen showIfLoggedIn="0" campaign="shortcode" source="site"]

  1. Hi LouLou126, and thanks for your post/question. You may be aware we cannot provide medical advice or diagnostics over the internet (for your own safety), however your concern certainly warrants a reply.

    It's always a good idea to discuss your intentions (changing medication), with your prescribing physician and/or authorized staff. Since they are the one(s) you are working in concert with to achieve a successful medication regimen, this is the most prudent and safest approach to using medication.

    You did say you wrote this on Christmas eve and here, (in the United States), it's almost December 28. Have you been able to resolve this concern of yours? Have you been able to contact your physician?

    Please do let us hear back from you when you are able.
    All the best,
    Leon (site moderator asthma.net)

    1. Hi Leon,

      Thanks for responding, I spoke to a local pharmacist who advised me to switch back if the new inhalers were not working. I have switched back, but have now come down with a nasty chest infection!

      Previous to all this I was having trouble with hoarseness, and one reason, according to doctors, could have been because of my duo-resp inhaler - do you know if this is a common problem?

      I've done alot of googling on the issue and that's how I came upon this site! So thank you for responding to me

      1. Hi again, LouLou126 - it's our pleasure! We're glad to to have you here as a member of the community.

        It's good to hear you've spoken with the pharmacist who was able to guide you with the medication. I'm hopeful that you and the pharmacist will reach out to the prescribing physician as well to 'close the loop' for your recommended care.

        I'm sorry to hear you are now dealing with chest infection. Have you had an opportunity to speak with your physician about this infection? I would guess that may need to be treated in some way.

        As for the hoarseness you've described - I believe that may be one of the (many) potential side effects that are listed for that inhaler (as with others). Now that you've switched inhalers - has the hoarseness improved? Do you think it might be related to the chest infection you mentioned?

        I would be interested to hear what the physician's opinion is.

        Wishing you well,
        Leon (site moderator asthma.net)

    or create an account to reply.